Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 26, 2021, 4:23 PM CDT for Beltrami County, Minnesota. It was in force for 52 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2021, 4:23 PM CDT (21:23 UTC)
- Expired
- Jul 26, 2021, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
County Beltrami County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 173 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 5:07 PM CDT | HAIL 1.25 | Red Lake, MN | QUARTER SIZE HAIL REPORTED IN THE AREA. |
| Jul 26, 5:07 PM CDT | HAIL 1.25 | Red Lake, MN | QUARTER TO HALF DOLLAR SIZED HAIL REPORTED. |
| Jul 26, 5:13 PM CDT | TORNADO 1 | Nw Red Lake, MN | INITIAL REPORT OF TORNADO ON LOWER RED LAKE WHICH QUICKLY MOVED ONSHORE AT RED LAKE AND LIKELY TRACKED FOR LESS THAN A MILE, ENDING BY 515 PM CDT. DAMAGING DOWNBURST WIND, HEAVY RAIN AND LARGE HAIL CONTINUED TO TRACK SOUTHEASTWARD WITH THIS STORM. THE TORNADO |
| Jul 26, 5:13 PM CDT | TORNADO | Red Lake, MN | PRELIMINARY REPORT OF OBSERVED TORNADO. REPORTS OF SOME STRUCTURAL DAMAGE. |
| Jul 26, 5:15 PM CDT | HAIL 2.5 | Redby, MN | HAIL UP TO TENNIS BALL SIZED, AND DAMAGING DOWNBURST WINDS UP TO 70 MPH, PUMMELLED THE AREA BETWEEN THE COMMUNITIES OF RED LAKE AND REDBY, AND NEARBY TRIBAL LANDS IMMEDIATELY SOUTH AND SOUTHEAST OF THESE COMUNITIES. WIDESPREAD SHINGLE AND ROOFING DAMAGE WAS EV |
| Jul 26, 5:16 PM CDT | TORNADO 1 | 2 Ene Redby, MN | THIS TORNADO FORMED NEAR THE SHORE OF LOWER RED LAKE AND TRACKED TO THE SOUTHEAST. IT CROSSED MN HWY 1 NEAR THE INTERSECTION WITH BIA15 AND PENETRATED DEEPLY IN TO A FOREST OF LARGE EVERGREEN AND OAK TREES. TREES WERE SNAPPED AND DEBRIS TANGLED, THOUGH MOST DE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WWUS83 KFGF 262123
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
423 PM CDT Mon Jul 26 2021
MNZ009-016-017-262215-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
423 PM CDT Mon Jul 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHEASTERN
CLEARWATER COUNTIES UNTIL 515 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Red Lake Nation, or 32 miles east of Thief River Falls,
moving southeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Redby, Red Lake, Lower Red Lake, Ponemah, Little Rock, Island Lake in
Beltrami County and Thorhult.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Upper and Lower Red Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4780 9477 4777 9518 4815 9560 4817 9559
4829 9534 4807 9463
TIME...MOT...LOC 2122Z 297DEG 32KT 4814 9546
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:06 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 26, 3:06 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 306 PM CDT Mon Jul 26 2021 .MESOSCALE DISCUSSION... Issued at 126 PM CDT Mon Jul 26 2021 This discussion is meant to supplement SPC's 1630 UTC Day 1 Convective Outlook, which highlights the primary hazards of very large hail (greater than 2 inches) and damaging wind gusts over 70 mph. As of 1730 UTC, the synoptic set up includes a notable shortwave trough within central MB along with a more subtle shortwave trough trailing within western ND. The latter can be detected most notably within mid and lower water vapor imagery in addition to H7-H5 ALPW satellite imagery, and will be the main forcing mechanism of interest aloft. This trough resides within the fringes of stronger flow aloft rounding the crest of a longwave upper ridge over the western CONUS. These higher mid to upper level winds AOA 50 kt will contribute to long, unidirectional hodographs over much of ND into MN. At the surface, a 1009 mb surface low pressure system is centered around the New Town and Minot area within western ND. The main surface boundary of interest includes an effective warm front extending from the low through Carrington, Fargo, and into west- central MN, seen as southwesterly winds south of the front backs towards the east north of the front. A second, elevated warm front can be observed near the international border north of the warm sector and pocket of weak to moderate instability. Near and north of this elevated warm front currently producing scattered showers and non-severe thunderstorms. These storms are not anticipated to be severe within the near term (3 hours) as they are tracking north of more surface based and unstable air. Deeper into the CWA, expectation of a thermodynamic regime composed of weak to moderate instability on the order of 1500-2500 J/kg MLCAPE is anticipated anywhere south of the aforementioned elevated warm front, likley bounded within an area where dew points can generally remain within the 60s. The combination of moderate to strong unidirectional shear coupled with weak to moderate instability is driving potential for severe hazards. There are some looming questions on thunderstorm coverage and location, however. Never mind the vast number of outcomes suggested by CAMs, but the subtle forcing regime makes it very difficult to pinpoint if forcing for ascent can sustain robust updrafts within the most thermodynamically unstable environment. Also lowering confidence is the shallow nature of BL moisture beneath stout EML which may serve to zap embryo updrafts through entrainment. Additionally, elevated smoke over the region may inhibit daytime heating/mixing; however this factor may likely only promote to strengthen capping slightly within the warm sector and near the warm front. Still, these limiting factors may prove large enough to prevent sustained thunderstorms from forming at all. That is why we are messaging a conditional threat of high impacts should robust convection ensue. Should sustained thunderstorm develop in the most unstable environment ahead of the surface low and/or along the surface warm front, expectation is for storm mode to initially be splitting supercells given the long unidirectional hodographs. Many analogs from forecast soundings include significantly large hail reports, backed by a hodograph presentation promotes enhanced hail growth and residence time (strong low level SR winds, weak SR mid level winds, plus strong anvil layer SR winds). Given time, upscale growth is anticipated which would shift primary hazard away from very large hail more towards damaging wind gusts in excess of 70 mph. As the shortwave trough moves into central MN this evening (after 10 PM CDT), so should the convection and forcing ending the threat for severe storms. .SHORT TERM...(This evening through Tuesday night) Issued at 259 PM CDT Mon Jul 26 2021 Not much change to the previous thinking with respect to the convective potential this afternoon and evening. Will continue to monitor satellite and radar trends for storm initiation potential along the warm front or within the axis of instability stretching from near Minot to the west across the FA. See the above mesoscale discussion for more details on convection timing and impacts. Activity will depart overnight with another warm and sunny day expected tomorrow with highs in the 90s for the valley and west with upper 80s in the MN lakes and trees. Tomorrow night another weak short wave will bring thunder chances to the area with minimal rainfall amounts. .LONG TERM...(Wednesday through Monday) Issued at 259 PM CDT Mon Jul 26 2021 Impacts in the long term remain the same as much of the summer with above normal temps and overall dry pattern in place with northwesterly flow dominating the pattern across the northern plains into next week. Impacts of this pattern continue to be tied to prolonging or re-enforcing drought conditions. Temps will remain in the upper 80s and low 90s into the weekend with a possible cool down to near the normal into the low 80s by Sunday and Monday. With in the northwest flow aloft will be chances of convection with any weak shortwaves riding the western ridge with predictability remaining low wrt to timing and placement. Wednesday's 20 to 40 percent chance of storms is the highest in the extended with the best chances east of the valley then dry into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1259 PM CDT Mon Jul 26 2021 Winds remain light for the period with scattered thunderstorms expected to develop this afternoon and evening for the valley and points east. Will leave out of TAFs for now for all but BJI where occurrence looks near 50% for this evening. VFR conditions for the period except with any thunderstorm development. Storms will possibly be severe with large hail, winds greater than 50kts and towers to 50kft. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...CJ SHORT TERM...JK LONG TERM...JK AVIATION...JK
Hazardous weather outlook, Jul 26, 10:19 AM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1019 AM CDT Mon Jul 26 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030- 038-039-049-052>054-271530- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- 1019 AM CDT Mon Jul 26 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe storms are possible in eastern ND, west central and northwestern Minnesota this afternoon and evening. The strongest storms will be capable of hail the size of baseballs and wind gusts to 75 mph and will be the primary threats. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible across portions of west central Minnesota Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-271530- Towner-Cavalier- 1019 AM CDT Mon Jul 26 2021 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 26, 11:33 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1133 AM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 10 SE LEONARD 46.55N 97.10W
07/25/2021 M1.75 INCH RICHLAND ND PUBLIC
SPORADIC GOLFBALL SIZED HAIL FELL...MINIMAL
CROP DAMAGE.
&&Local storm report, Jul 26, 3:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
336 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 4 S WESTERN 46.10N 96.19W
07/25/2021 E1.75 INCH GRANT MN PUBLIC
GOLD BALL SIZE HAIL, SHORT DURATION, WITH
SHINGELS DAMAGED.
&&Special weather statement, Jul 26, 4:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
423 PM CDT Mon Jul 26 2021
MNZ009-016-017-262215-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
423 PM CDT Mon Jul 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHEASTERN
CLEARWATER COUNTIES UNTIL 515 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Red Lake Nation, or 32 miles east of Thief River Falls,
moving southeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Redby, Red Lake, Lower Red Lake, Ponemah, Little Rock, Island Lake in
Beltrami County and Thorhult.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Upper and Lower Red Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4780 9477 4777 9518 4815 9560 4817 9559
4829 9534 4807 9463
TIME...MOT...LOC 2122Z 297DEG 32KT 4814 9546
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 9:38 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 37 min |
| Jul 25, 10:04 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 56 min |
| Jul 25, 10:56 PM CDT | Special Weather Statement | FGF | Ransom | 34 min |
| Jul 25, 11:01 PM CDT | Special Weather Statement | FGF | Richland | 29 min |
| Jul 25, 11:10 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 55 min |
| Jul 25, 11:44 PM CDT | Special Weather Statement | FGF | Sargent | 31 min |
| Jul 26, 12:11 AM CDT | Special Weather Statement | FGF | Richland | 34 min |
| Jul 25, 9:55 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 35 min |
| Jul 25, 10:26 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 18 min |
| Jul 25, 10:43 PM CDT | Special Weather Statement | FGF | Grant | 32 min |
| Jul 25, 10:46 PM CDT | Special Weather Statement | FGF | Grant | 29 min |
| Jul 26, 4:30 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 60 min |
| Jul 26, 5:13 PM CDT | Tornado Warning | FGF | Beltrami | 47 min |
| Jul 26, 5:32 PM CDT | Tornado Warning | FGF | Beltrami | 43 min |
| Jul 26, 6:23 PM CDT | Special Weather Statement | FGF | Hubbard | 37 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.